MAUDE Adverse Event Report: COOK INC ADVANCE ENFORCER 35 FOCAL FORCE PTA BALLOON CATHETER

COOK INC ADVANCE ENFORCER 35 FOCAL FORCE PTA BALLOON CATHETER
Model Number G35257
Medical Device Problem Code Material Rupture (1546)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 08/13/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Common name & product code: pno, catheter, percutaneous, cutting / scoring.Occupation: non-healthcare professional.Pma / 510(k) number: k141322.A follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
As reported, during an interventional procedure of the right superficial femoral artery (sfa) and right anterior tibial artery, involving a (b)(6) year-old male patient with a history of peripheral vascular disease, coronary artery disease, and hyperlipidemia, an advance enforcer 35 focal force pta balloon catheter ruptured upon the first inflation of the device.A 6 french, 45 centimeter cook ansel sheath was used during the procedure, as well as an unknown guide wire and unknown inflation device.The device was inflated within the proximal right sfa to four or five atmospheres with a 50/50 solution of visiopaque to heparinized saline solution for a few seconds when the rupture occurred.Blood was noted in the inflation device.It is unknown if the device ruptured circumferentially or longitudinally.The patient's anatomy was reported to be highly calcified; however, angulation and tortuosity were not noted.The balloon was not inflated inside a stent prior to rupture.The balloon was removed by itself over the wire guide and another device of the same type was used to successfully complete the procedure.A section of the device did not remain inside the patient¿s body.The patient did not require any additional procedures due to this occurrence.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.
 
Additional Manufacturer Narrative
This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
Additional information received 20aug2019: the balloon used to complete the procedure was from lot 9839759 (same lot as complaint device).
 
Event or Problem Description
Additional information was received on 10oct2019 noting that the balloon was exchanged over a.014 hydro st wire.Reportedly, the wire was never exchanged through the balloon catheter.
 
Additional Manufacturer Narrative
 
Additional Manufacturer Narrative
Investigation - evaluation.Reviews of the complaint history, device history record, documentation, drawing, instructions for use (ifu), quality control procedures, a visual inspection, functional test, as well as dimensional verification, and supplier evaluation of the returned device were conducted during the investigation.The visual inspection of the returned device confirmed biomatter was present throughout the device.During the functional testing of the balloon, including wire guide placement and inflation, it was noted that the balloon was unable to be inflated.The water used during the inflation attempt was found to be exiting the wire lumen port of the hub instead up filling the balloon material.After closing off the wire lumen port with a hub and clamping the distal tip with hemostats, the balloon lumen was injected with darkened water as an attempt to identify the area of communication between the balloon and wire lumens.To confirm lumen communication, the catheter shaft was cut, and the distal end of the shaft was clamped off in order to better isolate the suspected hole.The backfill of water into the wire lumen port when injecting water into the balloon lumen confirmed the presence of an opening between the two lumens.The outer portion of the wire lumen and balloon lumen was sheared away in an attempt to visualize the hole.A rectangular hole located 34.1cm from the strain relief between the two lumens was identified and measured to be approximately 0.3mm in length and 0.1mm in width.The material appeared to protrude from the wire lumen on the distal portion of the shaft.Additionally, a document-based investigation evaluation was performed.There is no evidence to suggest the product was not made to specifications.A review of the device history record showed no nonconforming events which could contribute to this failure mode.As the subassembly lot is supplied by a third party, a supplier lot evaluation was also provided.The supplier noted that no indications were present to indicate that the product was not manufactured to specifications.A review of complaint history showed that one additional complaint was received from the same product lot and user facility.Evaluation of this additional complaint device did not indicate the same material failure, and the two complaints were thus considered to be unrelated.Furthermore, reviews of the drawings and quality control procedures were conducted, and no gaps were discovered.An ifu is also provided with this device, which states all necessary indications, contraindications, warnings, and precautions.There is no evidence to suggest that the customer did not adhere to these instructions.Based on the information provided and the examination of the returned product, investigation has concluded that this event can likely be traced to the manufacturing performed by the supplier.According to the manufacturing control steps, the patency is not believed to have been present as received from the supplier.The order of cook inc.'s final quality control process steps, specifically where a wire guide is advanced after pressure testing the balloon lumen, leaves room for an extrusion defect from the supplied part to be further compromised or resulting in a complete patency.However, because the customer did not report any difficulty in prepping the balloon catheter, which would include pulling negative pressure to purge the balloon lumen of air, but instead began building pressure when the failure was observed, a patency in the lumen is not suspected to have been present prior to packaging of the device.Instead, the cause of the patency is most likely the result of an extrusion defect that presented itself and caused an issue after being exasperated by handling and multiple wire guides passing over the region, during manufacturing checks and during the procedure.The occurrence of this event is not believed to be a systemic issue, as supported by the risk documentation that does not recommend or indicate additional risk mitigation activities be taken.At this time, the supplier is not pursuing additional actions related to this failure.We will continue our monitoring of similar complaints and have notified the appropriate personnel of this event.Per the quality engineering risk assessment no further action is required.There is no evidence to suggest that the device failure observed during the investigation would be likely to cause or contribute to a death or a serious injury if the failure were to recur.Furthermore, there is no evidence that the device caused or contributed to a serious injury, as no life-threatening or permanently impairing injury took place, nor was intervention taken as a result of the device failure which would be required to prevent permanent impairment or damage to the patient.As such, the event is not reportable under fda 21 cfr part 803 as it does not meet the criteria for a death, serious injury and/or product malfunction.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.

Brand Name
ADVANCE ENFORCER 35 FOCAL FORCE PTA BALLOON CATHETER
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key8892405
Report Number1820334-2019-02011
Device Sequence Number11173263
Product Code PNO
UDI-Device Identifier10827002352572
UDI-Public(01)10827002352572(17)220627(10)9839759
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 01/24/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/27/2022
Device Model NumberG35257
Device Catalogue NumberASB5-35-135-6-4
Device Lot Number9839759
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/15/2019
Initial Date Received by Manufacturer 08/13/2019
Supplement Date Received by Manufacturer08/20/2019
10/10/2019
01/16/2020
Initial Report FDA Received Date08/14/2019
Supplement Report FDA Received Date09/18/2019
11/07/2019
01/24/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age74 YR
Patient Weight109